Alert archive / Kansas / Hard Freeze Warnings in 2014
Hard Freeze Warning 2, NWS Dodge City, KS
NWS Dodge City, KS issued this hard freeze warning at Apr 14, 2014, 2:12 PM CDT for 27 counties in Kansas. It took effect at Apr 15, 2014, 1:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 14, 2014, 2:12 PM CDT (19:12 UTC)
- In effect from
- Apr 15, 2014, 1:00 AM CDT
- Expired
- Apr 15, 2014, 9:00 AM CDT
- In force
- 8 hr
- Issued by
- NWS Dodge City, KS
All 27 counties
Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.2 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1065 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
446 WWUS73 KDDC 141912 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 212 PM CDT MON APR 14 2014 ...ANOTHER HARD FREEZE LIKELY TONIGHT THROUGH TUESDAY MORNING... .A SECOND HARD FREEZE WITH TEMPERATURES AT OR BELOW 28 DEGREES FAHRENHEIT LOOKS LIKELY THROUGH TUESDAY MORNING. KSZ030-031-043>046-061>066-074>081-084>090-150600- /O.UPG.KDDC.HZ.A.0001.140415T0600Z-140415T1400Z/ /O.NEW.KDDC.HZ.W.0002.140415T0600Z-140415T1400Z/ TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE... RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY... KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN... STAFFORD...HUDSON...JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA... CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS... GREENSBURG...HAVILAND...PRATT...ELKHART...RICHFIELD...HUGOTON... MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA... COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY 212 PM CDT MON APR 14 2014 /112 PM MDT MON APR 14 2014/ ...HARD FREEZE WARNING IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 9 AM CDT /8 AM MDT/ TUESDAY... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A HARD FREEZE WARNING...WHICH IS IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 9 AM CDT /8 AM MDT/ TUESDAY. THE HARD FREEZE WATCH IS NO LONGER IN EFFECT. * TIMING...VERY EARLY TUESDAY THROUGH TUESDAY MID-MORNING. * TEMPERATURE...AT OR BELOW 28 DEGREES FAHRENHEIT. * IMPACTS...SUB FREEZING TEMPERATURES COULD KILL CROPS AND OTHER SENSITIVE VEGETATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HARD FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ SUGDEN
2 follow-up statements
880 WWUS73 KDDC 150253 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 953 PM CDT MON APR 14 2014 ...HARD FREEZE EXPECTED TONIGHT... .A WIDESPREAD HARD FREEZE WITH TEMPERATURES AT OR BELOW 28 DEGREES FAHRENHEIT WILL OCCUR OVERNIGHT INTO TUESDAY MORNING. KSZ030-031-043>046-061>066-074>081-084>090-151400- /O.CON.KDDC.HZ.W.0002.140415T0600Z-140415T1400Z/ TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE... RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY... KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN... STAFFORD...HUDSON...JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA... CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS... GREENSBURG...HAVILAND...PRATT...ELKHART...RICHFIELD...HUGOTON... MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA... COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY 953 PM CDT MON APR 14 2014 /853 PM MDT MON APR 14 2014/ ...HARD FREEZE WARNING REMAINS IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 9 AM CDT /8 AM MDT/ TUESDAY... * TIMING...VERY EARLY TUESDAY THROUGH TUESDAY MID-MORNING. * TEMPERATURE...AT OR BELOW 28 DEGREES FAHRENHEIT. * IMPACTS...SUB FREEZING TEMPERATURES COULD KILL CROPS AND OTHER SENSITIVE VEGETATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HARD FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ 33
191 WWUS73 KDDC 151349 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 849 AM CDT TUE APR 15 2014 KSZ030-031-043>046-061>066-074>081-084>090-151500- /O.EXP.KDDC.HZ.W.0002.000000T0000Z-140415T1400Z/ TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE... RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY... KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN... STAFFORD...HUDSON...JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA... CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS... GREENSBURG...HAVILAND...PRATT...ELKHART...RICHFIELD...HUGOTON... MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA... COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY 849 AM CDT TUE APR 15 2014 /749 AM MDT TUE APR 15 2014/ ...HARD FREEZE WARNING WILL EXPIRE AT 9 AM CDT /8 AM MDT/ THIS MORNING... $$
What forecasters said that day
The local office's own words before this hard freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this hard freeze warning went out at Apr 14, 12:12 PM CDT, 2 hours earlier.
Area forecast discussion, Apr 14, 12:12 PM CDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 1212 PM CDT Mon Apr 14 2014 ...Update to aviation... .SYNOPSIS... ISSUED AT 1010 AM CDT MON APR 14 2014 The 14.12Z 250-hPa map showed a meridional flow pattern across the middle portion of the United States. The strongest jet streak of 105-110 kt was well south of the the region (across south Texas). At 500-hPa, an amplified trough was moving across the Great Plains. Fairly cold mid level temperatures of -28C to -34C was upstream of KDDC. At the lower levels, intense cold air advection (CAA) was noted across SW Kansas with 700-hPa/850-hPa temperatures down to -10C/-7C, respectively. Fairly impressive CAA, considering the 850-hPa temperature was 19C 24 hours ago. At the sfc, a strong cold front had moved all the way down to coastal Texas. Low-end accumulated snow advisory amounts reported across the DDC forecast area. && .SHORT TERM...(Today and tonight) ISSUED AT 219 AM CDT MON APR 14 2014 Snow will continue across south central Kansas during the morning hours before tapering off by noon. This is due to a storm system exiting to the east. Otherwise expect mostly cloudy skies in the morning with decreasing clouds from north to south in the afternoon. Winds will generally be from the north with some gusts. With abundant cold air advection, highs today are only forecasted to reach into the low to mid 40s. Winds decrease in speed and shift to the west tonight. In addition, skies will be mostly clear with dry conditions. This will allow good radiational cooling to occur across western Kansas with lows dipping into the lower to mid 20s. .LONG TERM...(Tuesday through Sunday) ISSUED AT 351 AM CDT MON APR 14 2014 The Wednesday Night-Thursday time frame continues to present a major challenge in the forecast. Until then, tranquil weather will encompass the western Kansas region Tuesday and Wednesday as dry northwest flow aloft will occur across the Rockies and adjacent Western Plains. We will see a warm-up both Tuesday and Wednesday, as a result. Wednesday will be the warmest day out ahead of the next front with a downslope enhancement in the low level flow leading to warmer 900-800mb temperatures. The cold front late Wednesday will approach west central Kansas and if the timing of this front is faster than currently expected, then highs will need to be lowered. As it is, mid to upper 60s should be common across much of southwestern Kansas with some lower 70s south and east of a Liberal to Dodge City to Larned line. The cold front will continue to move south with surface cyclogenesis occurring in response to a digging jet streak over the Rockies. This is where the similarities between the ECMWF and the GFS end. The ECMWF continues to show a more progressive translation of the jet streak and attendant mid level potential vorticity (PV) anomaly to the north of southwest Kansas. This results in important 700mb cyclogenesis farther north toward the Kansas-Nebraska border...unfavorable for decent precipitation event across southwest Kansas. The GFS continues its more developed, southern solution that it was showing yesterday. It is also a colder solution. Should the ECMWF begin to trend in the direction of the GFS, then this will lead to much greater confidence in the precipitation/temperature forecast for late Wednesday Night into Thursday. As it is, we will be carrying Likely POPs north of the Arkansas River. We lowered the highs a bit more for Thursday and have introduced a non-diurnal curve in the hourly temperature forecast for Thursday as there is a fairly high degree of confidence in falling temperatures during the day. The stronger, colder GFS solution would support another accumulating snow event over much of southwest Kansas. We will keep the Rain or Snow precipitation forecast going. By Thursday Night, the storm will begin to pull away from the western Kansas region and POPs will be decreasing during this time frame. Another hard freeze can be expected early Friday morning as surface high pressure moves in supporting light winds and clear skies. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) ISSUED AT 1212 PM CDT MON APR 14 2014 VFR conditions expected through TAF period. NW/N winds of 12-21 kt will decrease this evening and then back SW-W 5-10 kt. Increase in magnitude of 12-21 kt expected by 15Z tomorrow. && .PRELIMINARY POINT TEMPS/POPS... DDC 44 24 63 40 / 30 0 0 0 GCK 44 23 64 39 / 20 0 0 0 EHA 43 26 65 42 / 20 0 0 0 LBL 43 25 65 41 / 30 0 0 0 HYS 46 24 64 40 / 20 0 0 0 P28 46 25 63 39 / 40 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... HARD FREEZE WATCH from late tonight through Tuesday morning FOR KSZ030-031-043>046-061>066-074>081-084>090. && UPDATE...Sugden SYNOPSIS...Sugden SHORT TERM...Hovorka_42 LONG TERM...Umscheid AVIATION...Sugden
Hazardous weather outlook, Apr 14, 2:12 PM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 212 PM CDT MON APR 14 2014 KSZ030-031-043>046-061>066-074>081-084>090-151915- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 212 PM CDT MON APR 14 2014 /112 PM MDT MON APR 14 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A HARD FREEZE WARNING IS IN EFFECT FOR THE ENTIRE REGION. SEE WEATHER MESSAGE FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE HARD FREEZE WARNING IS IN EFFECT UNTIL 9 AM CDT. ACCUMULATING SNOWFALL WILL BE POSSIBLE THURSDAY THROUGH THURSDAY EVENING. IT IS TOO EARLY TO DETERMINE SPECIFIC SNOWFALL AMOUNTS AND SPATIAL COVERAGE OF THE HEAVIER SNOWFALL AXIS AT THIS TIME. KEEP UPDATED WITH FUTURE FORECASTS AS WE WILL FINE TUNE THESE AMOUNTS AND LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC SUGDEN
In the hours before
Local storm report, Apr 14, 8:30 AM CDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
830 AM CDT MON APR 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 3 SSW HAVILAND 37.58N 99.13W
04/14/2014 M3.0 INCH KIOWA KS TRAINED SPOTTER
&&
MBLocal storm report, Apr 14, 8:46 AM CDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
846 AM CDT MON APR 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 9 SW JETMORE 37.99N 100.00W
04/14/2014 M3.0 INCH HODGEMAN KS TRAINED SPOTTER
&&
MBLocal storm report, Apr 14, 9:13 AM CDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
913 AM CDT MON APR 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 AM SNOW MULLINVILLE 37.59N 99.47W
04/14/2014 M2.0 INCH KIOWA KS TRAINED SPOTTER
STORM SPOTTER REPORTS TWO INCHES OF SNOW IN MULINVILLE.
MODERATE SNOW WAS FALLING DURING TIME OF REPORT. ALSO
REPORTS BLOWING AND DRIFTING OF SNOW AND DRIFTS ARE
STARTING TO FORM ON EAST/WEST ROADS.
0433 AM SNOW COLDWATER 37.26N 99.34W
04/14/2014 M2.0 INCH COMANCHE KS TRAINED SPOTTER
A STORM SPOTTER REPORTED 2 INCHES OF SNOW IN COLDWATER.
LIGHT SNOW WAS STILL FALLING AT THE TIME OF REPORT.
0700 AM SNOW 3 SSW HAVILAND 37.58N 99.13W
04/14/2014 M3.0 INCH KIOWA KS TRAINED SPOTTER
0700 AM SNOW 9 SW JETMORE 37.99N 100.00W
04/14/2014 M3.0 INCH HODGEMAN KS TRAINED SPOTTER
&&
SUGDENNearby
Hard Freeze Warnings in Kansas, 2014Every hard freeze warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.